Common Brand Name(s): Mersyndol with Codeine
Important: How To Use This Information
This is a summary and does NOT have all possible information about this product. This information does not assure that this product is safe, effective, or appropriate for you. This information is not individual medical advice and does not substitute for the advice of your health care professional. Always ask your health care professional for complete information about this product and your specific health needs.
This medication has a risk for abuse and addiction, which can lead to overdose and death. This medication may also cause severe, possibly fatal, breathing problems. To lower your risk, your doctor should have you take the smallest dose that works, and take it for the shortest possible time. See also How to Use section for more information about addiction.
The risk for severe breathing problems is higher when you start this medication, or if you take the wrong dose or take more of this medication than prescribed. Taking this medication with alcohol or other drugs that can cause drowsiness or breathing problems may cause very serious side effects, including death. Also, other medications can affect the removal of this product from your body, which may affect how it works. Be sure you know how to take this product and what other drugs you should avoid taking with it. See also Drug Interactions section. Get medical help right away if any of these very serious side effects occur: slow/shallow breathing, unusual lightheadedness, severe drowsiness/dizziness, difficulty waking up.
Keep this medicine in a safe place to prevent theft, misuse, or abuse. If someone accidentally swallows this drug, get medical help right away.
Before using this medication, women of childbearing age should talk with their doctor(s) about the risks and benefits. Tell your doctor if you are pregnant or think you may be pregnant. During pregnancy, this medication is not recommended. It may slightly increase the risk of birth defects if used during the first two months of pregnancy. Also, using it for a long time or in high doses near the expected delivery date may harm the unborn baby. To lessen the risk, take the smallest effective dose for the shortest possible time. Babies born to mothers who use this drug for a long time may develop severe (possibly fatal) withdrawal symptoms. Tell the doctor right away if you notice any symptoms in your newborn baby such as crying that doesn't stop, slow/shallow breathing, irritability, shaking, vomiting, diarrhea, poor feeding, or difficulty gaining weight.
One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day. People with liver problems and children should take less acetaminophen. Ask your doctor or pharmacist how much acetaminophen is safe to take.
Do not use with any other drug containing acetaminophen without asking your doctor or pharmacist first. Acetaminophen is in many nonprescription and prescription medications (such as pain/fever drugs or cough-and-cold products). Check the labels on all your medicines to see if they contain acetaminophen, and ask your pharmacist if you are unsure.
Get medical help right away if you take too much acetaminophen (overdose), even if you feel well. Overdose symptoms may include nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, and dark urine.
Daily alcohol use, especially when combined with acetaminophen, may damage your liver. Avoid alcohol.
This combination product is used to treat symptoms caused by the common cold, flu, allergies, hay fever, or other breathing illnesses (e.g., sinusitis, bronchitis). This product contains an opioid cough suppressant (antitussive) that affects a certain part of the brain, reducing the urge to cough. Antihistamines relieve watery eyes, itchy eyes/nose/throat, runny nose, and sneezing. Acetaminophen is a non-aspirin pain reliever and fever reducer.
Opioid cough suppressants should not be used in children younger than 18 years. Children are at higher risk for serious (even fatal) side effects, especially breathing problems. Talk with the doctor about the risks and benefits of this medication.
Cough-and-cold products do not cure colds. Cough due to a common cold often does not need to be treated with medicine. Ask your doctor or pharmacist about other ways to relieve cough and cold symptoms, such as drinking enough fluids, using a humidifier, or saline nose drops/spray.
How To Use
See also Warning section.
Take this medication by mouth with or without food, usually every 4 to 6 hours as needed, or as directed by your doctor. This medication may be taken with food or milk if stomach upset occurs.
The dosage is based on your medical condition and response to treatment.
Do not increase your dose or use this product more often or for longer than prescribed. Your condition will not improve any faster, and your risk of side effects will increase.
If you suddenly stop using this medication, you may have withdrawal symptoms (such as restlessness, watering eyes, runny nose, nausea, sweating, muscle aches). To help prevent withdrawal, your doctor may lower your dose slowly. Withdrawal is more likely if you have used this medication regularly for a long time (more than a few weeks) or in high doses. Tell your doctor or pharmacist right away if you have withdrawal.
Though it helps many people, this product has a risk for abuse and may sometimes cause addiction. This risk may be higher if you have a substance use disorder (such as overuse of or addiction to drugs/alcohol). Take this product exactly as prescribed to lower the risk of addiction. Ask your doctor or pharmacist for more details.
When used for an extended time, this medication may not work as well and may require different dosing. Talk with your doctor if this medication stops working well.
Tell your doctor if your cough does not get better in 5 days. Also, tell your doctor if your condition gets worse, or if you have a fever, rash, or persistent headache. These may be symptoms of a serious medical problem and should be checked by a doctor.
See also Warning section.
Drowsiness, dizziness, headache, blurred vision, upset stomach, nausea, constipation, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.
To relieve dry mouth, suck on (sugarless) hard candy or ice chips, chew (sugarless) gum, drink water, or use a saliva substitute. This medication can dry up and thicken mucus in your lungs, making it more difficult to breathe and clear your lungs. To help prevent this effect, drink plenty of fluids unless otherwise directed by your doctor.
Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
Tell your doctor right away if you have any serious side effects, including:
- interrupted breathing during sleep (sleep apnea)
- mental/mood changes (e.g., hallucinations)
- ringing in the ears
- trouble urinating
- easy bruising/bleeding
- fast/slow/irregular heartbeat
Get medical help right away if you have any very serious side effects, including:
This product may cause serious mental/mood changes and very serious (rarely fatal) breathing problems. This product may contain codeine or dihydrocodeine. Codeine and dihydrocodeine are changed into strong opioid drugs (morphine or dihydromorphine) in your body. In some people this happens faster and more completely than usual, which increases the risk of very serious side effects. Get medical help right away if you notice any of the following:
- slow/shallow breathing
- severe drowsiness/difficulty waking up
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including:
- itching/swelling (especially of the face/tongue/throat)
- severe dizziness
- trouble breathing
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088 or at www.fda.gov/medwatch.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
Before taking this product, tell your doctor or pharmacist if you are allergic to any of its ingredients; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of:
- abdominal problems (e.g., chronic constipation, ileus, gallbladder disease, pancreatitis)
- adrenal gland problem (e.g., Addison's disease)
- certain brain disorders (e.g., head injury, tumor, increased intracranial pressure)
- breathing problems (e.g., asthma, emphysema, sleep apnea)
- heart problems
- high blood pressure
- kidney problems
- liver disease
- mental/mood problems (e.g., depression, psychosis)
- stomach/intestinal problems (e.g., ulcers, blockage)
- underactive thyroid (hypothyroidism)
- urination problems (e.g., trouble urinating due to enlarged prostate, urinary retention)
- personal or family history of a substance use disorder (such as overuse of or addiction to drugs/alcohol)
This drug may make you dizzy or drowsy. Alcohol or marijuana (cannabis) can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Avoid alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis).
To minimize dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.
Older adults may be more sensitive to the side effects of this drug, especially confusion, dizziness, drowsiness, and slow/shallow breathing.
Tell your doctor if you are pregnant or think you may be pregnant. During pregnancy, this product is not recommended. It may harm an unborn baby. Talk to your doctor about the risks and benefits of this medication. See also Warning section.
This product may pass into breast milk and may have undesirable effects on a nursing infant (such as unusual sleepiness, difficulty feeding, trouble breathing, or unusual limpness). Breast-feeding while using this product is not recommended. Consult your doctor before breast-feeding.
See also Warning section.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Some products that may interact with this drug include:
- anticholinergic drugs (e.g., belladonna alkaloids)
- antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray)
- MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, tranylcypromine)
- tricyclic antidepressants (e.g., amitriptyline, desipramine)
The ingredients in this product are available in many prescription and nonprescription products. Check the labels on all your medications carefully to make sure you are not taking more than one product with the same ingredient(s). Consult your pharmacist if you are unsure about the ingredients in any of your medications.
The risk of serious side effects (such as slow/shallow breathing, severe drowsiness/dizziness) may be increased if this medication is taken with other products that may also cause drowsiness or breathing problems. Tell your doctor or pharmacist if you are taking other products such as other opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana (cannabis), drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or other antihistamines (such as cetirizine, diphenhydramine).
Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.
Other medications can affect the removal of this product from your body, which may affect how this product works. Examples include azole antifungals (such as ketoconazole), bupropion, fluoxetine, macrolide antibiotics (such as erythromycin), HIV medications (such as ritonavir), paroxetine, quinidine, rifamycins (such as rifabutin, rifampin), certain drugs used to treat seizures (such as carbamazepine, phenytoin), among others.
This medication may interfere with certain lab tests (such as amylase/lipase levels, urine drug screening tests), possibly causing false test results. Make sure lab personnel and all your doctors know you use this drug.
If someone has overdosed and has serious symptoms such as passing out or trouble breathing, call 911. Otherwise, call a poison control center right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe drowsiness, slow/shallow breathing, nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, dark urine, confusion, cold/clammy skin, fast/slow/irregular heartbeat, seizures, coma.
Do not share this medication with others. Sharing it is against the law.
Do not take this medication for several days before allergy testing because test results can be affected.
If you are prescribed this medication on a regular schedule and miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose. Take your next dose at the regular time. Do not double the dose to catch up.
Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Information last revised November 2019.
Copyright(c) 2019 First Databank, Inc.
Conditions of use: The information in this database is intended to supplement, not substitute for the expertise and judgment of healthcare professionals. The information in not intend to cover all possible uses, directions, precautions, drug interactions or adverse effects nor should it be construed in indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.